|Rx adherence & depression
Nov 18, 2004
During the months of July & August, I quit taking my meds(Norvir, Crixivan, & Combivir), because of self-pity & depression. My psychotherapist called it 'passive suicide' and increased my dose of Effexor XR to 225mg, with little results. At the time, my viral load increased from <400 to >79000. Due to shame and fear, I was not honest with my infectious diseases MD. Resistance tests showed no resistance to my current meds, and my MD had no choice but to change my HAART therapy to Kaletra & Combivir, although I think he knew why my viral load had increased so dramatically in just 3 months, even though my CD4 cout is stable at 418. My question is may it be better to return to my old HAART therapy, which was effective if I stayed with it, and what can I do to keep from allowing my periodic depressive episodes to effect my need to stay on my meds?..P.S. I was diagnosed with full blown AIDS in Oct. 2003 while battling PCP and have heard that an expected life span is only about 2 years. Is this true, or is my information outdated?
| Response from Dr. Horwath
First, you should be honest with your infectious disease specialist. He can make the best decision about the proper regimen if he knows all of the facts. You don't need to hide the fact that you stopped the meds for a time. You were suffering from depression, which can lead to non-adherence for a variety of reasons. Depression decreases energy and motivation, impairs judgment, and contributes to a variety of different self-injurious behaviors. No need to feel ashamed. It's an illness, not a crime. In the future, get more aggressive treatment for the depression. Don't settle for an ineffective treatment. Get a second opinion.
Your information on expected life span is way out of date. If you have an effective HAART regimen (and you take it as prescribed), and if it maintains your CD4 count in the 400's and a low viral load, there is no reason that you can't live and remain reasonably healthy for many years.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Testicles After Anal Fingering Sign Of HIV AIDS
- Itchy Vagina After Unprotected Sex Without Ejaculation Sign Of HIV AIDS
- Pain In Urethra After Swallowing Sperm Sign Of HIV AIDS
- Sore Testicles After Swallowing Precum What Are The Chances Of HIV
- Swollen Lymph Glands After Sucking Penis Worried I Have HIV
- Vomiting After Touching Dried Blood Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.